Skip Navigation LinksHome > June 2010 - Volume 38 - Issue > Adverse drug reactions resulting in hyperthermia in the inte...
Critical Care Medicine:
doi: 10.1097/CCM.0b013e3181dda0d4
Article

Adverse drug reactions resulting in hyperthermia in the intensive care unit

McAllen, Karen J. PharmD; Schwartz, David R. MD

Collapse Box

Abstract

Hyperthermia is frequently seen in the intensive care setting and is associated with significant morbidity and mortality. It is often initially misdiagnosed as fever associated with infection. Atypical presentations of classic syndromes are common. Clinical suspicion is the key to diagnosis. Adverse drug reactions are a frequent culprit. Syndromes include adrenergic “fever,” anticholinergic “fever,” antidopaminergic “fever,” serotonin syndrome, malignant hyperthermia, uncoupling of oxidative phosphorylation, and withdrawal from baclofen. This review describes the pathophysiology of hyperthermia, as distinct from fever, and the physiology, diagnosis, and treatment of serotonin syndrome, neuroleptic malignant syndrome, malignant hyperthermia, and baclofen withdrawal. Much of the available evidence regarding the treatment of these disorders is based on single case reports, case series, or animal models. Therapeutic modalities consist of identification/withdrawal of possible offending agent(s), support directed at lowering temperature and preventing/treating complications, as well as targeted pharmacologic therapy directed at the specific cause. Early recognition and treatment using a multidisciplinary approach are essential to achieve the best possible outcome.

© 2010 by the Society of Critical Care Medicine and Lippincott Williams & Wilkins

Article Tools

Share

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.